Results 1 to 10 of 10

Thread: Q About Bladder and Cipro

  1. #1
    Senior Member lynnifer's Avatar
    Join Date
    Aug 2002
    Location
    Windsor ON Canada
    Posts
    19,320

    Q About Bladder and Cipro

    Since the summer, I've been battling foley bags turning purple. Antibiotics aren't so effective (had a bad lobster red itching hot rash last Christmas from Keflex and penicillin). Cipro ... I take it and feel better progressively for five days. The last two days - not so much. Urine went amber again. Ordered another week and the side effects piled on and a small part of the bottom of the bag turned purple (I'm starting to think it's from trauma - sliding around the bed on an air mattress, transfers during the day and foleys don't mix). So trauma .. and a certain bacteria. (Sorry I have to be my own doc in Windsor). I have swollen tear ducts right now with discharge ... I noticed they are a side effect. Dizziness when I sit up too fast. Problem with a tendon in my hand and my jaw on the right side now ... but all of this could not be related to the Cipro - don't know. Also - I feel 1000x's better without the catheter in .. I can only do it for 30 mins if that at a time because my bladder has shrunk ... but honestly it feels so much better.

    What are the odds that I'm allergic to the catheter (latex). I tried silicone but its too hard for my flaccid thighs and I'd probably do more tissue damage.

    And - can the bladder be expanded? Has anyone done research on bladder training to expand the bladder back to size - would that be possible? Even if it involved a temporary suprapubic and sewing up down below - how would that work if they went to open the urethra again?

    Just curious. Thinking outside the box ... really not happy with what's available now.

    Also - it's getting more difficult to insert the catheter. I don't see a change in appearance from my reconstructed vadge ... should I be concerned?

    I know I know ... I need to see my urologist in Toronto. We're at an impasse because I'm waiting for research to catch up.

    P.S. I still get my AD headache telling me to go ... it's been 40 mins since I last visited the washroom.
    Last edited by lynnifer; 12-18-2014 at 05:25 AM.
    Roses are red. Tacos are enjoyable. Don't blame immigrants, because you're unemployable.

    T-11 Flaccid Paraplegic due to TM July 1985 @ age 12

  2. #2
    PUB (purple urine bag syndrome) is a common problem, and not one that should really be treated. The bacteria responsible rarely cause a true UTI. Tryihg to sterilize your urine with repeated antibiotics for colonization by bacteria will only lead to you developing resistance to these antibiotics, as well as side effects (the tendon issues with Cipro, for example), and leave you with nothing but the "big gun" antibiotics to use for a true UTI.

    Are you taking anticholnergic medications to reduce bladder spasm with an indwelling catheter? Highly recommended. If they are ineffective, or cause too many side effects, Botox can also be considered. A augmentation (clam-shell cystoplasty) is a BIG surgery and should be considered the last resort to increase capacity and decrease bladder spasm/pressure.

    You could have a latex allergy. Best to use a good quality silicone catheter (there are softer ones...look at Rochester Medical) or at least a coated (Silastic or Teflon) latex to avoid problems with this.

    Rarely is it a good idea to sew up the urethral outlet if a SP catheter is inserted. This can result in the body creating its own opening (ie, a fistula) which can be a real mess. In addition, it takes away the urethra as an emergency route for inserting a catheter should something occur with the SP stoma or you cannot get that catheter unblocked or changed.

    It is a fallacy that the bladder can be "trained", esp. to have a larger capacity in someone with a neurogenic bladder. We stopped trying to do that back in the 1970s when research showed that such attempted were not only futile, but could cause major problems with potential urinary reflux of urine from the bladder to the kidneys, and of course, severe and dangerous AD.

    You could have a stricture or false passage in your urethra. The only way to tell is to have a cystoscopy or urethrogram done.

    Bottom line...you need to see that urologist sooner rather than later.

    (KLD)

  3. #3
    I had the same problem a few years back. I forgot what caused it but its not an infection. It will go away on its own. Its nothing to worry about. I had it for about three months.

  4. #4
    Yes, do not worry about the purple bag syndrome. lol I am in a purple phase right now and feel perfectly fine. I have been going through purple phases of varying duration ever since plastic legbags came on the market. However, the tendonitis is another thing. That could be related to the Cipro. Quinalones have been associated with tendon issues. Read the WebMD article:

    http://www.webmd.com/osteoarthritis/...upture-tendons
    You will find a guide to preserving shoulder function @
    http://www.rstce.pitt.edu/RSTCE_Reso...imb_Injury.pdf

    See my personal webpage @
    http://cccforum55.freehostia.com/

  5. #5
    Sorry to hear about your issues! SCI really does suck. I can't offer any help but did want to say that i've recently 'trained' my bladder. I've had a suprapubic catheter of 6 years (connected to a leg bag on free drainage). 3 months ago after getting sick of being connected to a bag of piss 24/7, I decided to get rid of the leg bag. I put a 'flip-flow' valve and the end of the catheter and manage when I need to go via very mild AD. Initially, I'd get bladder specific mild AD at about 50ml. Now I'm up to 350ml. I know the nurse cautioned against this method because of reflux/serious AD but neither of these issues seem to bother me and I feel like my bladder is healthier as a result of filling/emptying.

    Hope you get sorted.

  6. #6
    Quote Originally Posted by Tayberry View Post
    Sorry to hear about your issues! SCI really does suck. I can't offer any help but did want to say that i've recently 'trained' my bladder. I've had a suprapubic catheter of 6 years (connected to a leg bag on free drainage). 3 months ago after getting sick of being connected to a bag of piss 24/7, I decided to get rid of the leg bag. I put a 'flip-flow' valve and the end of the catheter and manage when I need to go via very mild AD. Initially, I'd get bladder specific mild AD at about 50ml. Now I'm up to 350ml. I know the nurse cautioned against this method because of reflux/serious AD but neither of these issues seem to bother me and I feel like my bladder is healthier as a result of filling/emptying.


    Hope you get sorted.

    What you are doing can and usually does cause big problems. It can lead to hydronephrosis and hydroureter. These conditions can lead to big time infections and destruction of your kidneys. You should not be doing this without close monitoring by your urologist. When the damage occurs it it irreversible. The damage to your ureters and kidneys may occur even while you are symptom free. These problems are detected with various kinds of imagining procedures.
    You will find a guide to preserving shoulder function @
    http://www.rstce.pitt.edu/RSTCE_Reso...imb_Injury.pdf

    See my personal webpage @
    http://cccforum55.freehostia.com/

  7. #7
    Senior Member Prerun's Avatar
    Join Date
    Jan 2009
    Location
    Oconto Falls, WI
    Posts
    191
    Lynnifer,
    Have you tried these?

    http://www.poiesismedical.com/products/duette/

  8. #8
    Senior Member air ohs's Avatar
    Join Date
    Mar 2003
    Location
    chatham ont canada
    Posts
    802
    Lynnifer Sorry to jump in here but i've just been told 4 wks ago that i am resistant/colonized and the Uro had a indwelling installed and i'm only getting worse cloudy, smelly, urine,BP up a little more than normal dizzy etc.Meanwhile my Uro retired and i'm searching for a new one.
    SCI NURSE after reading the following i was just very curious what the BIG GUN antibiotics were.

    ' Trying to sterilize your urine with repeated antibiotics for colonization by bacteria will only lead to you developing resistance to these antibiotics, as well as side effects (the tendon issues with Cipro, for example), and leave you with nothing but the "big gun" antibiotics to use for a true UTI.

  9. #9
    Big gun antibiotics are the strong IV antibiotics which are usually in the "mycin" class, which also have the potential for damage to your kidneys and hearing with repeated use.

    (KLD)

  10. #10
    Senior Member air ohs's Avatar
    Join Date
    Mar 2003
    Location
    chatham ont canada
    Posts
    802
    Quote Originally Posted by sci-nurse View Post
    big gun antibiotics are the strong iv antibiotics which are usually in the "mycin" class, which also have the potential for damage to your kidneys and hearing with repeated use.

    (kld)
    thank you.

Similar Threads

  1. Cipro
    By Cowboys_Place in forum Care
    Replies: 7
    Last Post: 02-26-2013, 08:10 AM
  2. Cipro for UTI but no still no bladder ctrl
    By armalite in forum Care
    Replies: 8
    Last Post: 06-30-2008, 11:11 AM
  3. Cipro X 8
    By shelley in forum Care
    Replies: 55
    Last Post: 03-11-2006, 03:34 PM
  4. cipro
    By Donald in forum Care
    Replies: 10
    Last Post: 09-18-2003, 02:49 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •